Hail, Mayes
- When
- June 9, 5:05 PM CST
- Where
- Mayes County, Locust Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.200, -95.170
Thunderstorms developed along a weak surface boundary during the evening of the 9th, and moved across portions of northeastern Oklahoma. The strongest storms produced hail up to quarter size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed along a weak surface boundary during the evening of the 9th, and moved across portions of northeastern Oklahoma. The strongest storms produced hail up to quarter size and damaging wind gusts. A slow-moving severe thunderstorm also produced locally heavy rainfall and flash flooding near Catoosa in Rogers County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 1:31 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 231 PM CDT Fri Jun 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon ) Issued at 231 PM CDT Fri Jun 9 2023 Weak sfc boundary/shear axis across far NE OK and NW AR this afternoon will be the primary focus for scattered storms into the evening. Isolated storms will remain possible elsewhere. Strongest activity may pose a marginally severe wind threat before activity dissipates this evening with the loss of daytime heating. Additional storms are expected to develop NW of the area late tonight and form into a complex as it moves E-SE. These storms may start impacting parts of far NE OK around sunrise. Severe wind potential will exist with the leading edge of the complex. && .LONG TERM... (Tonight through Friday) Issued at 231 PM CDT Fri Jun 9 2023 The aforementioned complex will continue to move further into E OK and NW AR tomorrow morning, along with the potential for severe winds along the leading edge. Some weakening may take place by late morning, but at a minimum, residual outflow boundaries will allow for additional convection for the afternoon across SE OK and WC AR. Severe potential will be higher across far SE OK as any heating will further destabilize the atmosphere. Most of this activity should clear the area during the early evening. An upper level trough diving out of the high plains will push a cold front towards the area Saturday night. Chances for showers and storms will increase Saturday night, with the highest chances across far NE OK and NW AR starting after midnight. The higher chances will remain across NW AR Sunday as an impulse rotates through in the W-NW flow aloft. The cold front will clear the area by late Sunday afternoon or early evening and settle across TX for the next few days, resulting in cooler temperatures Monday into Tuesday. Upper split flow pattern develops next week with a west to east oriented southern stream over the southern plains. The frontal boundary to the south looks to lift north as a warm front around mid week. Several disturbances within faster flow along with a boundary in the vicinity will result in chances for isolated to scattered storms for locations along and ahead of the warm front during that time frame. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Fri Jun 9 2023 Isolated afternoon storms expected across E OK terminals with scattered to numerous storms forecast nearer the NW AR terminals. A gradual decrease in coverage is expected after sunset. Late tonight additional storms will spread into NE OK and continue eastward through Saturday morning. Away from immediate storm impacts VFR conditions are expected to prevail. && .PRELIMINARY POINT TEMPS/POPS... TUL 69 87 68 88 / 30 70 50 30 FSM 70 88 67 91 / 30 60 50 50 MLC 68 88 66 91 / 20 60 40 20 BVO 64 85 64 85 / 30 70 50 20 FYV 63 85 63 86 / 30 60 60 60 BYV 63 84 65 84 / 20 60 60 70 MKO 67 87 66 88 / 20 70 50 30 MIO 65 84 65 82 / 30 70 60 40 F10 67 87 66 89 / 30 70 40 20 HHW 69 87 67 91 / 10 60 30 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...23 LONG TERM....23 AVIATION...07
Hazardous Weather Outlook National Weather Service Tulsa OK 505 PM CDT Fri Jun 9 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 505 PM CDT Fri Jun 9 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northwest Arkansas and Northeast Oklahoma. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Northwest Arkansas and Far Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms will continue through the late afternoon hours across northeast Oklahoma and northwest Arkansas along a stalled convergence boundary. A few briefly strong to severe wind gusts along with hail up to quarter size will continue to be the primary threat with this activity. Training storms has also lead to areas of heavy rainfall, mainly across portions of northwest Arkansas. Localized flooding of urban and low lying areas, along with small creeks and streams will continue to be a problem into the early evening. Storms should decrease in coverage after sunset as instability wanes. A complex of storms will then move into portions of northeast Oklahoma late tonight with most activity expected to be sub severe. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential...Heavy Rain Potential. SUNDAY...Thunderstorm Potential. MONDAY...Thunderstorm Potential...Heavy Rain Potential. TUESDAY...Thunderstorm Potential. WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. THURSDAY...No Hazards. EXTENDED DISCUSSION... An area of thunderstorms is likely to be ongoing Saturday morning with these storms spreading eastward through the day. A window for severe weather is possible from late morning through early evening with potential for ongoing storms to intensify or for new storms to develop. Locations generally along and south of Interstate 40 have the higher potential for any severe storms on Saturday. A cold front will pass on Sunday with additional thunderstorm chances. The weather pattern becomes more unsettled across the Southern Plains for next week. One or more days may experience severe weather potential across portions of eastern Oklahoma and northwest Arkansas. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
532 PM CDT Fri Jun 9 2023
OKZ068-069-092300-
Adair OK-Cherokee OK-
532 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northwestern Adair
and northeastern Cherokee Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Proctor, moving east at 10 mph. Other storms were located 3
miles northeast and northwest of Scraper.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Watts... Oaks...
Proctor... Christie...
Scraper... Ballard...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9507 3616 9480 3610 9455 3584 9471
TIME...MOT...LOC 2231Z 286DEG 7KT 3602 9477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
545 PM CDT Fri Jun 9 2023
OKZ061-062-092315-
Rogers OK-Mayes OK-
545 PM CDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of northeastern Rogers
and northwestern Mayes Counties through 615 PM CDT...
At 545 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles southwest of Chelsea to 4 miles south of
Foyil. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Claremore... Chelsea...
Foyil... Bushyhead...
This includes Interstate 44 between mile markers 252 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3658 9533 3624 9536 3633 9560 3660 9558
3660 9548
TIME...MOT...LOC 2245Z 297DEG 11KT 3651 9551 3638 9552
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
547 PM CDT Fri Jun 9 2023
OKZ062-063-068-092315-
Cherokee OK-Delaware OK-Mayes OK-
547 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southwestern
Delaware, southeastern Mayes and north central Cherokee Counties
through 615 PM CDT...
At 547 PM CDT, Doppler radar indicated a strong thunderstorm over
Rose, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Locust Grove... Salina...
Kansas... Oaks...
Leach... Peggs...
Twin Oaks... Rose...
Sportsmen Acres Community... Murphy...
Snowdale State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3617 9530 3634 9517 3624 9476 3601 9495
TIME...MOT...LOC 2247Z 297DEG 11KT 3621 9505
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
549 PM CDT Fri Jun 9 2023
OKZ069-092315-
Adair OK-
549 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of central Adair County
through 615 PM CDT...
At 549 PM CDT, Doppler radar indicated a strong thunderstorm over
Christie, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Westville... Proctor...
Baron... Christie...
Maryetta...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3601 9453 3592 9452 3579 9471 3590 9480
3597 9480 3608 9470
TIME...MOT...LOC 2249Z 310DEG 12KT 3597 9472
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
554 PM CDT Fri Jun 9 2023
OKZ054-092330-
Osage OK-
554 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of north central Osage
County through 630 PM CDT...
At 554 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Foraker, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawhuska... Shidler...
Burbank... Grainola...
Foraker... Pearsonia...
Webb City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 9631 3669 9676 3693 9675 3696 9632
TIME...MOT...LOC 2254Z 269DEG 18KT 3684 9662
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MBSpecial Weather Statement
National Weather Service Tulsa OK
604 PM CDT Fri Jun 9 2023
OKZ061-062-067-092330-
Rogers OK-Mayes OK-Wagoner OK-
604 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southeastern Rogers,
southwestern Mayes and north central Wagoner Counties through 630 PM
CDT...
At 603 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Taiwah, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Claremore... Chouteau...
Inola... Taiwah...
Tiawah... Murphy...
This includes Interstate 44 between mile markers 243 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3638 9569 3641 9541 3613 9523 3607 9565
TIME...MOT...LOC 2303Z 301DEG 16KT 3629 9549
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe Tulsa radar (KINX), 35 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
6 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down a tree onto Highway 82 south of Locust Grove. Power lines were also blown down in this area.
The Oklahoma Mesonet station near Wynona measured thunderstorm wind gusts above 58 mph for at least five minutes, with maximum gusts measured at 62 mph.
Strong thunderstorm wind blew down a tree onto Redbud Drive in Catoosa.
Strong thunderstorm wind damaged a building on Port Road north of Catoosa.
Portions of several roads were flooded and closed. A few vehicles were stranded in flood water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108963, 1110012, 1110017, 1110010, 1110013, 1110011, 1110014, 1110016, 1110015.